Wisconsin, 2011Hail and Damaging Winds in Wisconsin, July 17 to 19, 2011
July 17 to 19, 2011 · NWS DLH · 30 events in 6 counties and zones
Hot and very humid air overspread northwest Wisconsin from July 16th through the 19th. The heat index approached 120 degrees in some areas at times.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- $110,000
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and very humid air overspread northwest Wisconsin from July 16th through the 19th. The heat index approached 120 degrees in some areas at times. Dew points reached as high as 82 degrees in the upper St Croix Valley. Thunderstorms forming within this air mass occasionally produced local heavy rain and severe weather.
Widespread thunderstorms with intense winds and huge hail moved across northwest Wisconsin on the evening of the 19th. The most damage occurred in Douglas and Sawyer Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 1:47 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 17, 1:47 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
247 PM CDT SUN JUL 17 2011
.SHORT TERM...TONIGHT THROUGH MONDAY...
VERY ACTIVE WEATHER EXPECTED THIS EVENING AND OVERNIGHT. LONG
LIVED SUPERCELL OVER N DAKOTA AND FORCING ASSOCIATED MID LEVEL
SPEED MAX ARE NOW INTERACTING WITH REMNANT MCV MOVING INTO FAR WRN
MN. THE RESULT IS INCREASING LIFT AND INTENSE CONVECTION IS NOW IN
THE PROCESS OF EXPANDING IN COVERAGE JUST TO THE WEST OF CASS
COUNTY. WE ARE STILL EXPECTING AN INTENSE MCS TO AFFECT MUCH OF
THE SOUTHERN PART OF THE DLH CWA THRU THE NEXT 6-10 HOURS WITH
DAMAGING WINDS IN EXCESS OF 80 MPH..LARGE HAIL AND EXTREMELY HEAVY
RAINFALL ALL POSSIBLE AS CONVECTION FEEDS ON EXCEPTIONALLY MOIST
AIRMASS AND EXTREME INSTABILITY /MLCAPE >5000 J/KG/. DEPENDING ON
EXACT CONVECTIVE EVOLUTION..SOME RAINFALL AMOUNTS PERHAPS UP TO
5-6 INCHES SEEM WELL WITHIN THE REALM OF POSSIBILITY. PRIMARY
THREAT CORRIDOR APPEARS TO BE ALONG AND SOUTH OF HIGHWAY
2..ROUGHLY FROM LAKE WINNIBIGOSHISH..TO GRAND RAPIDS..TO THE TWIN
PORTS..TO IRONWOOD. WE HAVE ALSO HOISTED A FLASH FLOOD WATCH THRU
7 AM MONDAY MORNING FOR ALL AREAS ALONG/SOUTH OF HIGHWAY 2.
TSTORM ACTIVITY SHUD EVENTUALLY ORGANIZE INTO ONE OR MORE MCS/S
AND MOVE SE OF THE DLH CWA OVERNIGHT..AND WEAK LOW LEVEL RIDGING
IS EXPECTED TO BUILD SWD INTO NRN MN ON MONDAY. THIS SHUD
TEMPORARILY SHUT DOWN MOST TSTORM ACTIVITY..AND MAY TAKE THE BITE
OFF OF THE HEAT/HUMIDITY FOR A SHORT TIME. THIS IS ESPECIALLY TRUE
NEAR LAKE SUPERIOR WHERE LIGHT ON SHORE FLOW IS EXPECTED TO RESULT
IN COOLER CONDITIONS ON MONDAY. TEMPS/DEWPOINTS MAY BE A FEW
DEGREES LESS ON MONDAY AND MAY RESULT IN NOT MEETING THRESHOLDS.
HOWEVER..SINCE HEAT PRODUCTS ARE ALREADY OUT THRU MID WEEK..WE
WILL ATTEMPT TO AVOID ANY CONFUSION AND SIMPLY CONTINUE THE
HEADLINES AS ANOTHER SURGE OF VERY HIGH DEWPOINTS WILL MOVE
NORTHWARD FOR MON NIGHT AND TUESDAY.
.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...
A RING-OF-FIRE TYPE PATTERN WILL CONTINUE ALONG AND EAST OF THE
CONTENENTAL DIVIDE. HOT HIGH PRESSURE ALOFT OVER CENTRAL AND
SOUTHERN UNITED STATES WILL BE ORBITED BY MANY SHORT WAVES MOVING
OVER THE RIDGE AND ALONG THE CANADIAN BORDER. THE STORM TRACK WILL
REMAIN WELL TO THE NORTH. ACROSS OUR AREA...ALL THE MODELS
MAINTAIN UNUSUALLY WARM AND EXTREMELY HUMID WEATHER DURING THE
NEXT TEN DAYS AND THE NATIONAL CLIMATE PREDICTION CENTER CONTINUES
THIS PATTERN OVER US THROUGH THE END OF JULY. WITH EACH
SHORTWAVE...SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY
RAIN...WILL APPEAR ACROSS OUR AREA...WITH MORE NUMEROUS
THUNDERSTORMS TENDING TO BE FROM DULUTH ALONG HIGHWAY 2 AND TO THE
NORTH. RAINFALL WILL REMAIN ABOVE NORMAL ACROSS OUR AREA...WITH
DRY CONDITIONS DEVELOPING TO OUR SOUTH.
&&
.AVIATION......07/17/18Z TAF ISSUANCE...
MVFR CONDITIONS IN CLOUDS AND HAZE WILL IMPROVE ACROSS MOST OF THE
AREA THROUGH THE AFTERNOON. INTENSE THUNDERSTORMS CROSSING NORTH
DAKOTA AT THIS TIME WILL SPREAD EAST AND SOUTHEAST ACROSS THE AREA
THIS EVENING...WITH SCATTERED THUNDERSTORMS CONTINUING TONIGHT AND
EARLY MONDAY. IFR CONDITIONS IN FOG AREAS ALONG THE LAKESHORE WILL
SPREAD INLAND LATE TONIGHT AND DISSIPATE EARLY MONDAY.
&&
.POINT TEMPS/POPS...
DLH 67 87 65 83 / 80 20 10 10
INL 65 90 60 91 / 40 10 10 10
BRD 73 92 71 94 / 80 20 10 20
HYR 71 92 65 94 / 80 30 10 20
ASX 69 87 62 89 / 70 20 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR MNZ025-026-
033>038.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MNZ025-026-033>038.
HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR MNZ010>012-018>021.
WI...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR WIZ001>004-
006>009.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR WIZ001>004-006>009.
LS...DENSE FOG ADVISORY UNTIL 1 PM CDT MONDAY FOR LSZ121-140>148.
&&
SHORT TERM...MILLER/LAMERS
LONG TERM...EOMHazardous weather outlook, Jul 17, 11:40 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1240 PM CDT SUN JUL 17 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1240 PM CDT SUN JUL 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY AFTER 3 PM. THE
PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS. THE AREA MOST
AT RISK FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF US HIGHWAY
2...OR SOUTH OF A LINE FROM WALKER MINNESOTA... TO DULUTH... TO
IRONWOOD MICHIGAN. IF SOME OF THE STORMS CAN ORGANIZE INTO FAST
MOVING LINES OR CLUSTERS...THEY COULD PRODUCE AREAS OF EXTREME WIND
DAMAGE. LARGE HAIL WILL BE A SECONDARY THREAT.
GIVEN THE AMOUNT OF MOISTURE AVAILABLE IN THE HOT AND HUMID AIR MASS
ACROSS THE REGION...THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE VERY
HEAVY RAINFALL...AND POTENTIALLY FLASH FLOODING.
STORM SPOTTER GROUPS...AND THOSE WITH OUTDOOR PLANS SHOULD CLOSELY
MONITOR WEATHER INFORMATION THIS AFTERNOON AND EVENING. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.
HEAT INDEX VALUES ARE LIKELY TO EXCEED 100 DEGREES OVER MUCH OF THE
AREA THIS AFTERNOON...INCREASING THE RISK OF HEAT RELATED ILLNESS.
HEAT ADVISORIES AND WARNINGS ARE IN EFFECT...AND YOU CAN REFERENCE
THOSE PRODUCTS FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODIC THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH SATURDAY
OVER PORTIONS OF THE NORTHLAND. FAR NORTHERN MINNESOTA SHOULD
REMAIN DRY MONDAY THROUGH TUESDAY...MAINLY NORTH OF HIGHWAY 2.
SOME OF THE STORMS MAY BE SEVERE MONDAY OVER NORTHWEST
WISCONSIN AND WEDNESDAY AND WEDNESDAY NIGHT OVER FAR NORTHERN MINNESOTA.
HOT AND HUMID CONDITIONS WILL CONTINUE INTO NEXT WEEK...POSSIBLY
THROUGH LATE NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING.
LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1240 PM CDT SUN JUL 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THE RISK OF THUNDERSTORMS WILL INCREASE OVER THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR AFTER 3 PM THIS AFTERNOON...PARTICULARLY IN
THE NEARSHORE WATERS ADJACENT WISCONSIN...AND FROM DULUTH TO TWO
HARBORS. THE MAIN THREAT FROM THUNDERSTORMS WOULD BE GUSTY WINDS IN
EXCESS OF 34 KNOTS.
THERE MAY BE SOME AREAS OF DENSE FOG OVER THE LAKE WITH VISIBILITIES
UNDER ONE MILE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG THE SOUTH SHORE OF
LAKE SUPERIOR MONDAY THROUGH TUESDAY...THEN ALL AREAS THROUGH THE
REMAINDER OF THE WEEK. SOME OF THE STORMS MAY BE QUITE STRONG AT
TIMES.
AL/DJM
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 17, 3:38 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
438 PM CDT SUN JUL 17 2011
MNZ012-019>021-037-172200-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN LAKE/NORTH SHORE-
438 PM CDT SUN JUL 17 2011
...STRONG THUNDERSTORMS CONTINUE ALONG THE NORTH SHORE OF LAKE
SUPERIOR...
AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SEVERAL STRONG THUNDERSTORMS FROM NEAR CANYON AND COTTON... TO
ISLAND LAKE... BOULDER LAKE... SILVER BAY AND LITTLE MARAIS. STORMS
WERE MOVING EAST AT 35 MPH.
ANY OF THE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BRIMSON... WALES... ALGER...
BOULDER LAKE... ISLAND LAKE... SILVER BAY...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4753 9095 4721 9134 4702 9183 4688 9243
4716 9248
MILLERLocal storm report, Jul 17, 3:51 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
451 PM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG 1 N SQUAW LAKE 47.64N 94.14W
07/17/2011 ITASCA MN TRAINED SPOTTER
LARGE TREE ACROSS ROAD
&&
HLUCHANSpecial weather statement, Jul 17, 3:56 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT SUN JUL 17 2011
WIZ001>004-006-007-172215-
ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-WASHBURN-
456 PM CDT SUN JUL 17 2011
...STRONG THUNDERSTORMS EXPECTED TO RAPIDLY DEVELOP OVER THE SOUTH
SHORE...
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS RAPIDLY DEVELOPING FROM DAIRYLAND AND SOLON SPRINGS...
NORTHEASTWARD TO ASHLAND AND THE APOSTLE ISLANDS. STORMS WERE
MOVING EAST 30 MPH.
STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
DOWNPOURS. STORMS WERE STRENGTHENING AND WARNINGS MAY BE NEEDED.
LOCATIONS IMPACTED INCLUDE...
WASHBURN... SAND BAY... SANBORN...
BARKSDALE... BAYFIELD... ASHLAND...
LA POINTE... RED CLIFF... MARENGO...
BAYFIELD... ODANAH...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4665 9205 4687 9111 4707 9065 4702 9060
4709 9058 4700 9053 4697 9061 4698 9051
4689 9043 4690 9064 4686 9070 4684 9072
4686 9056 4684 9056 4673 9076 4660 9052
4642 9056 4612 9209
MILLERSpecial weather statement, Jul 17, 3:58 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
458 PM CDT SUN JUL 17 2011
MNZ010-011-018-019-172230-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS-
458 PM CDT SUN JUL 17 2011
...STRONG THUNDERSTORMS IN THE SIDE LAKE AND COOK AREAS...
AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BEAR LAKE...MOVING NORTHEAST AT 35 MPH.
THERE WERE NUMEROUS OTHER THUNDERSTORMS IN THIS AREA.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
SNAKE TRAIL... SIDE LAKE... CELINA...
MEADOW BROOK... LINDEN GROVE... SHERMANS CORNER...
IDINGTON... COOK... ANGORA...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4806 9233 4765 9237 4758 9325 4781 9353
LAMERS
Special weather statement, Jul 17, 4:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
530 PM CDT SUN JUL 17 2011
MNZ012-019-020-172300-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH
SHORE-
530 PM CDT SUN JUL 17 2011
...THUNDERSTORM WITH STRONG GUSTY WINDS NEAR BRIMSON...
AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRIMSON...MOVING NORTHEAST AT 20 MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL MAINLY AFFECT RURAL LAKE COUNTY NORTH OF
WALES OVER THE NEXT 30 MINUTSE.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4750 9176 4732 9136 4710 9176 4723 9204
LAMERS
Special weather statement, Jul 17, 4:38 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
538 PM CDT SUN JUL 17 2011
WIZ001>004-172300-
ASHLAND-BAYFIELD-DOUGLAS-IRON-
538 PM CDT SUN JUL 17 2011
...STRONG THUNDERSTORMS CONTINUE TO SLOWLY STRENGTHEN OVER NORTHWEST
WISCONSIN AND THE SOUTH SHORE OF LAKE SUPERIOR...
AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SOLON SPRINGS AND DRUMMOND... TO ASHLAND
AND THE APOSTLE ISLANDS...MOVING EAST AT 40 MPH.
ANY OF THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER
HAIL...WIND GUSTS UP TO 40 MPH...NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
SANBORN... BARKSDALE... WASHBURN...
MARENGO... HIGH BRIDGE... ASHLAND...
ODANAH...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4659 9186 4702 9053 4697 9061 4698 9052
4707 9043 4701 9040 4692 9052 4689 9043
4690 9064 4684 9072 4688 9060 4684 9056
4674 9078 4660 9057 4651 9022 4630 9012
4615 9185
MILLEREvent by event
17 thunderstorm wind, 11 hail, 2 lightning. Local standard time, as filed.
Lightning, Douglas
- When
- July 17, 4:50 PM CST
- Where
- Douglas County, Solon Springs
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 46.350, -91.820
Lightning hit a boat lift canopy, which burned the boat, shortly after a nearby house was hit by lightning. The house burned.
Thunderstorm Wind, Bayfield
- When
- July 17, 5:03 PM CST
- Where
- Bayfield County, 0.48 mi W of Grandview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.370, -91.110
Trees were blown down near Highway 63. Several other trees were blown down across Bayfield County.
Thunderstorm Wind, Bayfield
- When
- July 17, 5:05 PM CST
- Where
- Bayfield County, 0.48 mi W of Drummond
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.330, -91.260
Trees were blown down around Drummond.
Thunderstorm Wind, Sawyer
- When
- July 17, 5:10 PM CST
- Where
- Sawyer County, Stone Lake
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 45.850, -91.550
Thunderstorm winds toppled a large tree onto an electrical wire, almost causing a fire. Also, 1.5 miles west of Stone Lake a large oak tree fell across Highway 70 near Golden Pond Road. Also, on Lake Road trees were uprooted and went through the roof a garage and a chicken coop. A 125-year old white pine was uprooted and fell against a home, taking out a dormer. Power was lost for at least three days. Also, strong winds hit the southeast end of Stone Lake where tree loss was in the hundreds. Many boat lifts on the lake were flipped upside down.
Hail, Iron
- When
- July 17, 5:18 PM CST
- Where
- Iron County, 0.48 mi E of Mercer
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.170, -90.060
Lightning, Iron
- When
- July 17, 5:50 PM CST
- Where
- Iron County, 0.48 mi E of Mercer
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 46.170, -90.060
Lightning hit a shed and the shed caught on fire. The shed was located on Fisher Lake road in Mercer WI.
Thunderstorm Wind, Price
- When
- July 17, 6:00 PM CST
- Where
- Price County, Park Falls
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.930, -90.450
Twelve to 14 inch diameter trees were blown down across County Road E.
Thunderstorm Wind, Iron
- When
- July 17, 6:10 PM CST
- Where
- Iron County, 3.36 mi NW of Springstead
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.070, -90.160
Trees were blown down near Fishermans' Landing. Trees were also down across many other parts of Iron County.
Thunderstorm Wind, Iron
- When
- July 17, 6:15 PM CST
- Where
- Iron County, 4.79 mi NNW of Springstead
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.090, -90.170
Campers were stranded as their canoes and boats were blown away from their campsites.
Thunderstorm Wind, Sawyer
- When
- July 17, 6:42 PM CST
- Where
- Sawyer County, 0.69 mi S of Hayward
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.010, -91.480
There were many reports of trees down and tree limbs bringing down power lines across Hayward.
Thunderstorm Wind, Price
- When
- July 17, 6:45 PM CST
- Where
- Price County, 3.18 mi NW of Dover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.700, -90.230
Tree limbs and power lines were down in Emery Township.
Thunderstorm Wind, Douglas
- When
- July 19, 3:52 PM CST
- Where
- Douglas County, 6.93 mi N of Moose Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 46.380, -92.160
Branches were blown across Highway 35. Dime-size hail also fell.
Thunderstorm Wind, Douglas
- When
- July 19, 3:55 PM CST
- Where
- Douglas County, 6.93 mi N of Moose Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 46.380, -92.160
Trees were uprooted at a roadside rest area.
Thunderstorm Wind, Washburn
- When
- July 19, 4:10 PM CST
- Where
- Washburn County, 3.45 mi N of Lampson
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.030, -91.820
Trees were blown down across Highway 53.
Thunderstorm Wind, Douglas
- When
- July 19, 4:10 PM CST
- Where
- Douglas County, Gordon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.250, -91.800
Six 12-inch trees were blown down and blocked Highway 35.
Thunderstorm Wind, Douglas
- When
- July 19, 4:15 PM CST
- Where
- Douglas County, 4.52 mi WNW of Wascott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 46.190, -91.890
Large trees were blown down on Smith Ridge Road.
Hail, Sawyer
- When
- July 19, 4:40 PM CST
- Where
- Sawyer County, 0.84 mi SW of Edgewater
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.740, -91.480
Hail, Sawyer
- When
- July 19, 4:40 PM CST
- Where
- Sawyer County, 3.99 mi SW of Grindstone Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.890, -91.480
Estimated winds of over 50 mph accompanied the hail.
Thunderstorm Wind, Sawyer
- When
- July 19, 4:40 PM CST
- Where
- Sawyer County, 0.69 mi S of Hayward
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 46.010, -91.480
Power was out across Hayward as thunderstorms knocked trees into power lines.
Hail, Sawyer
- When
- July 19, 4:50 PM CST
- Where
- Sawyer County, 4.21 mi NE of Lemington
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.800, -91.300
Hail, Sawyer
- When
- July 19, 4:57 PM CST
- Where
- Sawyer County, 3.49 mi S of Stone Lake
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.800, -91.540
Hail, Washburn
- When
- July 19, 5:00 PM CST
- Where
- Washburn County, 4.82 mi SE of Spring Brook
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.900, -91.610
Thunderstorm Wind, Washburn
- When
- July 19, 5:00 PM CST
- Where
- Washburn County, 4.82 mi SE of Spring Brook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.900, -91.610
Many 16 inch diameter maple trees were snapped off. A large oak was uprooted and toppled.
Hail, Sawyer
- When
- July 19, 5:10 PM CST
- Where
- Sawyer County, 2.37 mi SE of Wooddale
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 45.660, -91.430
Hail, Washburn
- When
- July 19, 5:10 PM CST
- Where
- Washburn County, 0.69 mi N of Birchwood
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.660, -91.550
Thunderstorm Wind, Sawyer
- When
- July 19, 5:10 PM CST
- Where
- Sawyer County, 0.48 mi E of Winter
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.820, -91.010
Several limbs were down, including an 8 inch poplar branch. Power was out across Winter WI.
Thunderstorm Wind, Washburn
- When
- July 19, 5:10 PM CST
- Where
- Washburn County, 1.65 mi NNE of Spring Brook
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 45.971, -91.665
The intense winds brought down hundreds of trees. A barn was destroyed, a new recreational vehicle camper was destroyed, a home had major roof damage and a beef cow was killed.
Hail, Washburn
- When
- July 19, 5:10 PM CST
- Where
- Washburn County, 1.65 mi NNE of Spring Brook
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 45.971, -91.665
The hail shredded 100 acres of corn.
Hail, Sawyer
- When
- July 19, 10:13 PM CST
- Where
- Sawyer County, 3.44 mi WNW of Loretta
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.890, -90.920
Hail was accompanied by winds gusting over 50 mph.
Hail, Sawyer
- When
- July 19, 10:29 PM CST
- Where
- Sawyer County, 0.69 mi N of Draper
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.890, -90.830
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 17 to 31, 20118 deaths · 389 injured · 22 events
- Heat in Illinois, July 17 to 26, 201116 deaths · 1 event
- Excessive Heat in Wisconsin, July 17 to 21, 20113 deaths · 40 injured · 13 events
- Excessive Heat in Illinois, July 17 to 31, 20114 deaths · 14 events
- Excessive Heat in Missouri, July 17 to 25, 20111 death · 57 injured · $25,000 · 3 events
- Excessive Heat in Michigan, July 17 to 22, 20113 deaths · 17 events
- Excessive Heat in Wisconsin, July 17 to 20, 20112 deaths · 8 injured · $76,000 · 13 events
- Tornadoes and Hail in North Dakota, July 17, 20111 injured · $1.2 million · EF3 · 32 events
- Marine Thunderstorm Winds in Lake Michigan, July 17, 20112 deaths · 1 injured · $4,000 · 60 kt wind · 5 events
- Excessive Heat in Illinois, July 17 to 28, 20111 death · 3 events
- Tornadoes and Hail in North Dakota, July 17, 2011$390,000 · EF1 · 26 events
- Excessive Heat in Iowa, July 17 to 20, 20114 injured · $272,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336163, 336165, 336166, 338685, 336153, 336164, 336167, 336168, 336171, 336169, 336170, 336172, 336173, 336174, 336179, 336175, 336154, 336155, 336176, 336156, 336157, 336158, 336177, 336159, 336160, 336178, 338558, 338587, 336161, 336162.